The reason to take the pill with water is often not known or told. Swallowing a pill dry could actually be very detrimental to your health. The standard reason people give for taking pills with water is that it helps the pill go down
Another factor is the size of the pill. As expected, larger pills are tougher to swallow, and as such, should be taken with more water than smaller pills. Still, you should take all pills with a considerable amount of fluid. There is a lack of knowledge here, because people are rather ill-informed as to what happens when the pill DOESN’T go down.
A pill may become stuck in your esophagus (the “food pipe” connecting your mouth and stomach), which, if left unnoticed, can then wear away at the lining of the esophagus. Most pills are either highly alkaline or highly acidic, so they are quite capable of eroding the lining of your esophagus. The stomach is unaffected due to a protective layer of mucus. The pill, after burning a hole in your esophageal tissue, can then result in ulcers or scars, rendering swallowing extremely painful. This condition is known as pill esophagitis, and it’s as painful as it sounds.
Depending on how severe your condition is, you may need to go to the hospital for treatment. After that, you will be on medications for quite a while. So, knowing this, it’s definitely in your best interest to take all pills with a large glass of water.
If you’re not sure about how to properly take any medication, the directions should be on the bottle, but if you’re still unsure, you should ask a pharmacist at the drug store when you get your medication.
More from Dr. O:
Thanks for sharing your experiences with everyone. You have made a lot of great points about Pill Esophagitis. The biggest risks for irritating your esophagus with pills are the position you are in when you swallow a pill (being upright is much better than lying down), how big the pill is (bigger is riskier) and the amount of liquid you take with it (just like Richard described). Different types of pills can directly hurt the lining of the esophagus. Some common ones are certain antibiotics like tetracycline, dosxycycline and clindamycin (some of these are used for acne and other problems common in teens) and a variety anti-inflammatory medications like aspirin and ibuprofen and others.
What to do? Like Richard said, read the instructions carefully on that bottle of medication to make sure you take it properly. Still not sure? You can ask the pharmacist at the drug store where you got your medications.